Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Louisville, KY

May 19, 2005Henry County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 19, 2005, 6:32 PM EDT for Henry County, Kentucky. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 6:32 PM EDT (22:32 UTC)
Expired
May 19, 2005, 7:15 PM EDT
In force
43 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Henry County, KY

The radar

The Louisville radar (KLVX), 94 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:50 PM EDTSevere Thunderstorm WatchSPC8 hr
May 19, 4:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 192231
SVRLMK
KYC103-192315-
/O.NEW.KLMK.SV.W.0069.050519T2232Z-050519T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
632 PM EDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 715 PM EDT(615 PM CDT)

* AT 629 PM EDT(529 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 9 MILES WEST OF NEW CASTLE...OR ABOUT 25 MILES NORTHEAST OF
  LOUISVILLE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW CASTLE BY 645 PM EDT(545 PM CDT)

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3837 8492 3834 8497 3836 8529 3846 8535
      3852 8527 3853 8504 3851 8500 3842 8496
      3844 8493 3845 8493 3845 8493 3835 8489

$$
CS
1 follow-up statement
000 
WWUS53 KLMK 192245
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
644 PM EDT THU MAY 19 2005

KYC103-192315-
/O.CON.KLMK.SV.W.0069.000000T0000Z-050519T2315Z/
HENRY KY-
644 PM EDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EDT FOR 
HENRY COUNTY...

AT 639 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING 
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW 
CASTLE...OR ABOUT 31 MILES NORTHEAST OF LOUISVILLE...MOVING EAST AT 
35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETHLEHEM BY 655 PM EDT(555 PM CDT)
  LOCKPORT BY 700 PM EDT(600 PM CDT)

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED
IN SULPHUR WITH THIS STORM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT 
THURSDAY EVENING FOR SOUTH CENTRAL INDIANA AND WESTERN KENTUCKY.

LAT...LON 3837 8492 3834 8497 3836 8529 3846 8535
      3852 8527 3853 8504 3851 8500 3842 8496
      3844 8493 3845 8493 3845 8493 3835 8489

$$

SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:17 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 19, 5:17 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
517 PM EDT THU MAY 19 2005

.UPDATE...
UPDATED GRIDS AND ZONES TO REFLECT NEW SEVERE THUNDERSTORM WATCH FOR
EASTERN SECTIONS OF THE CWFA. SCATTERED STRONG STORMS ARE EXPECTED
TO CONTINUE THROUGH THE REST OF THE AFTERNOON INTO THE EVENING HOURS
AS THEY TREK EASTWARD ACROSS THE AREA.

SHORT TERM(TONIGHT THROUGH SUNDAY AFTERNOON):

MOST IMPORTANT PROBLEM IS DEALING WITH THE SEVERE WEATHER THREAT
ACROSS THE FA THIS EVENING INTO TONIGHT. PRIMARY SEVERE WEATHER
THREAT LOOKS TO BE DAMAGING AND HAIL.

EXPECT A RATHER EXTENDED PERIOD OF SHOWER AND THUNDERSTORM ACTIVITY
TONIGHT. THE BEST SYNOPTIC SCALE FORCING WITH COOLER TEMPERATURES
ALOFT AND STEEPER LAPSE RATES WILL NOT MOVE INTO THE REGION UNTIL
THE EVENING AND OVERNIGHT HOURS.

ONCE THIS ACTIVITY CLEARS THE FA DURING FRIDAY...DRY AND PLEASANT
WEATHER FOR THE REMAINDER OF THE SHORT TERM. ONLY MODEST CHANGES TO
CURRENT FORECAST TRENDS WERE NEEDED FOR THE SHORT TERM.

LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...

MODELS HAVE BEEN COMING INTO BETTER AGREEMENT WITH FORMATION OF REX
BLOCK ACROSS NEW ENGLAND FOR THE EARLY PART OF NEXT WEEK. UPPER HIGH
IS EXPECT TO PERSIST NEAR THE LABRADOR STRAIT...WHILE A CLOSED LOW
IS EXPECTED FARTHER SOUTH ACROSS NEW ENGLAND. WITH THIS STAGNANT
PATTERN...AND WITH A RIDGE ACROSS THE DESERT SOUTHWEST. NORTHWEST
FLOW WILL BECOME ESTABLISHED ACROSS THE LOWER OHIO VALLEY. A COLD
FRONT EXPECTED LATE SUNDAY INTO MONDAY WILL BRING A REINFORCING SHOT
OF COOL AIR...WHICH WILL DROP MONDAYS TEMPERATURES CONSIDERABLY
FROM THOSE OF SUNDAY.

GFS IS THE STRONGEST AND FARTHEST WEST WITH THE POSITION OF THE
CLOSED LOW MONDAY AND TUESDAY...RETROGRADING THE CENTER OF THE LOW
WESTWARD OVER NEW YORK. IF THIS VERIFIES...BOTH MONDAY AND TUESDAY
WILL TREND COOLER WITH QUITE A BIT OF CLOUDS. FOR NOW...FEEL THAT
ECMWF MODEL HAS BETTER...FARTHER EAST...HANDLE ON ULTIMATE POSITION
OF CLOSED LOW. FOLLOWING ECMWF CHOICE...WILL GO WITH PARTLY CLOUDY
AND SEASONAL TEMPERATURES MONDAY AND TUESDAY.

MORE ZONAL FLOW WILL RE-ESTABLISH ITSELF ACROSS LOWER OHIO VALLEY
WEDNESDAY AND THURSDAY...WITH SLIGHTLY WARMER TEMPERATURES ACROSS
THE REGION. WILL CONTINUE A CHANCE OF CONVECTION WEDNESDAY NIGHT AND
THURSDAY AS A DISTURBANCE MOVES EAST OF THE LOWER MISSOURI VALLEY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT/900 PM CDT/EST.
.KY...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT/900 PM CDT/EST
ALONG AND WEST OF A LINE FROM HENRY COUNTY...TO LARUE COUNTY...TO
SIMPSON COUNTY. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT/1100 PM
CDT ALONG AND EAST OF A LINE FROM FRANKLIN COUNTY...TO MARION
COUNTY...TO ALLEN COUNTY.

&&

13/AB/JSD
Hazardous weather outlook, May 19, 11:30 AM EDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU MAY 19 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
1130 AM EDT (1030 AM CDT) THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS
AFTERNOON. THE STORM PREDICTION CENTER HAS CONTINUED A SLIGHT RISK
FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND OVERNIGHT. DEEP
SOUTHWESTERLY FLOW AT MID LEVELS WILL BE FAVORABLE FOR ISOLATED
OCCURRENCES OF DAMAGING WINDS AND SOME SEVERE HAIL.

OVERNIGHT TONIGHT...AN UPPER LEVEL LOW...WITH COOL MID LEVEL
TEMPERATURES...WILL MOVE SOUTHEASTWARD ACROSS THE OHIO RIVER.
ANOTHER ROUND OF CONVECTION IS EXPECTED TONIGHT WITH MARGINALLY
SEVERE HAIL AND FREQUENT LIGHTNING POSSIBLE. THERE COULD WELL BE A
BREAK IN THUNDERSTORM ACTIVITY THIS EVENING BETWEEN CONVECTION THIS
AFTERNOON AND LATER TNGT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY NIGHT AND MONDAY
AS WELL AS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JSD

In the hours before

Local storm report, May 19, 4:13 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
413 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     CAVE CITY               37.14N 85.96W
05/19/2005                   BARREN             KY   LAW ENFORCEMENT

            TREES WERE DOWNED.

&&

MRC
Local storm report, May 19, 4:17 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     8 SE BROWNSVILLE        37.11N 86.16W
05/19/2005                   EDMONSON           KY   LAW ENFORCEMENT

            TREES DOWN.

&&

MRC
Local storm report, May 19, 4:19 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     LEWISBURG               36.99N 86.95W
05/19/2005                   LOGAN              KY   TRAINED SPOTTER

            POWER LINES WERE DOWNED.

&&

MRC
Special weather statement, May 19, 5:10 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
510 PM EDT THU MAY 19 2005

KYZ063-192145-
HART-
510 PM EDT THU MAY 19 2005

...STRONG THUNDERSTORM TO MOVE ACROSS CENTRAL HART COUNTY...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ENTERING THE WESTERN PART OF HART COUNTY.  OVER
THE NEXT 30 MINUTES...THIS STORM WILL MOVE ACROSS THE MUNFORDVILLE
AREA.  THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL RAINS...SMALL
HAIL AND WIND GUSTS TO 45 MPH.

STAY TUNED TO NOAA ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.

JARVIS
Local storm report, May 19, 6:03 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             HILLVIEW                38.07N 85.69W
05/19/2005  0.50 INCH        BULLITT            KY   AMATEUR RADIO

&&

MRC
Local storm report, May 19, 6:13 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
613 PM EDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             GOSHEN                  38.41N 85.59W
05/19/2005  0.25 INCH        OLDHAM             KY   NWS EMPLOYEE

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:25 PM EDTSevere Thunderstorm WarningLMKGreen20 min
May 19, 3:37 PM EDTSevere Thunderstorm WarningLMKTaylor23 min
May 19, 3:43 PM EDTSevere Thunderstorm WarningLMKBarren47 min
May 19, 3:53 PM EDTSevere Thunderstorm WarningLMKLogan52 min
May 19, 3:56 PM EDTSevere Thunderstorm WarningLMKEdmonson19 min
May 19, 4:12 PM EDTSevere Thunderstorm WarningLMKFranklin33 min
May 19, 4:28 PM EDTSevere Thunderstorm WarningLMKHart32 min
May 19, 4:33 PM EDTSevere Thunderstorm WarningLMKWarren27 min
May 19, 4:48 PM EDTSevere Thunderstorm WarningLMKFayette, Scott27 min
May 19, 4:56 PM EDTSevere Thunderstorm WarningLMKLarue34 min
May 19, 5:14 PM EDTSevere Thunderstorm WarningLMKOhio23 min
May 19, 6:24 PM EDTSevere Thunderstorm WarningLMKOldham21 min
May 19, 6:38 PM EDTSevere Thunderstorm WarningLMKTrimble22 min
May 19, 6:47 PM EDTSevere Thunderstorm WarningLMKOhio43 min
May 19, 6:47 PM EDTTornado WarningLMKTrimble28 min
May 19, 6:59 PM EDTTornado WarningLMKHenry31 min
May 19, 7:04 PM EDTSevere Thunderstorm WarningLMKJefferson, Shelby41 min
May 19, 7:09 PM EDTFlash Flood WarningLMKTrimble3 hr
May 19, 7:19 PM EDTSevere Thunderstorm WarningLMKGrayson39 min
May 19, 7:31 PM EDTFlash Flood WarningLMKHenry, Oldham, Shelby59 min
May 19, 7:31 PM EDTSevere Thunderstorm WarningLMKOldham14 min
May 19, 7:43 PM EDTSevere Thunderstorm WarningLMKFranklin, Shelby48 min
May 19, 7:50 PM EDTSevere Thunderstorm WarningLMKHardin, Meade40 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.